Thunderstorm Wind, Norton
- When
- December 29, 5:17 PM CST
- Where
- Norton County, 0.87 mi SE of Norton Muni Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.840, -99.890
Cloudy skies cleared during the late morning and afternoon across northwest Kansas, allowing temperatures to warm well above normal with some locations nearing record high temperatures. During the late afternoon a line of showers and isolated thunderstorms formed across northwest Kansas, moving east at 55 MPH, producing wind gusts near 70 MPH in the Lenora and Norton area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Cloudy skies cleared during the late morning and afternoon across northwest Kansas, allowing temperatures to warm well above normal with some locations nearing record high temperatures. During the late afternoon a line of showers and isolated thunderstorms formed across northwest Kansas, moving east at 55 MPH, producing wind gusts near 70 MPH in the Lenora and Norton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 29, 5:15 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 415 PM MST THU DEC 29 2011 .DISCUSSION... 249 PM MST THU DEC 29 2011 TWO UPPER LEVEL SHORT WAVE TROUGHS ARE FORECAST TO MOVE SOUTHEAST ACROSS THE CENTRAL AND NORTHERN PLAINS BETWEEN NOW AND SUNDAY. THE FIRST IS SLIDING ACROSS NEBRASKA AT THIS TIME AND IS AIDING DEVELOPMENT OF SCATTERED CONVECTION ACROSS OUR NEBRASKA COUNTIES. HAVE ADDED ISOLATED RAIN SHOWERS FROM 21Z THROUGH 00Z FOR YUMA COUNTY EAST TO RED WILLOW COUNTY. THIS ACTIVITY WILL DIMINISH RAPIDLY AT 00Z SO WILL NOT INCLUDE MENTION OF PRECIP IN OVERNIGHT HOURS. OTHERWISE IN THE NEAR TERM...THE QUIET WX PATTERN WILL CONTINUE OVERNIGHT TONIGHT AND TOMORROW WITH PERSISTENT NORTHWEST FLOW OVERHEAD. THE CURRENT FEW-SCT CIRRUS DECK IS EXPECTED TO PERSIST THROUGH TONIGHT AND TOMORROW. AS SUCH I WENT ON THE WARMER SIDE OF THE GUIDANCE ENVELOPE WITH LOW TEMPS. TOMORROW APPEARS COOLER THAN TODAY BUT STILL RATHER MILD FOR LATE DECEMBER...LOW TO MID- 50S...AIDED BY SOUTHWEST WINDS IN RESPONSE TO A DEEPENING SFC TROUGH OVER THE NRN PLAINS. VISIBLE SATELLITE SHOWS STUBBORN SNOW FIELD ACROSS SOUTHERN COUNTIES IS FINALLY STARTING TO ERODE A BIT...BUT WILL NEED TO CONTINUE THE COLD BIAS SOUTH OF HIGHWAY 40 FOR AT LEAST ANOTHER DAY. NEXT BIG WEATHER STORY IS A MORE SIGNIFICANT UPPER LEVEL TROUGH WHICH WILL MOVE SOUTHEAST OVER THE FORECAST AREA SATURDAY AND SATURDAY NIGHT. NO PRECIPITATION IS EXPECTED...BUT AN INCREASE IN SURFACE WIND WILL DEFINITELY ACCOMPANY THE SYSTEM. GUIDANCE SUGGESTS AT LEAST ADVISORY HIGHLIGHTS WILL BE NEEDED FROM ABOUT 17Z-00Z SATURDAY...AND POSSIBLY SOME WARNING HIGHLIGHTS. DECENT SUBSIDENCE ARRIVES IN THE 18Z-00Z TIME FRAME SATURDAY. CONTINUED THE EARLIER TREND OF PLAYING UP WINDS AT THAT TIME AND SATURDAY GRIDS SHOW 30G45 KNOTS. DID NOT HAVE ENOUGH CONFIDENCE AT THIS TIME TO ISSUE HIGH WIND WATCH FOR SATURDAY. A SHARP COOL DOWN IS EXPECTED SUNDAY AND MONDAY AS A LARGE CANADIAN HIGH PRESSURE AREA DROPS DOWN BEHIND THE UPPER TROUGH. 850 TEMPS COOL BY 6-10 DEG C SUNDAY COMPARED TO 24 HOURS PRIOR...AND THIS TREND CONTINUES MONDAY WITH HIGHS IN THE UPPER 30S TO LOW 40S...BACK TO NORMAL. NEXT WEEK LOOKS LIKE A QUIET PATTERN WILL PREVAIL WITH NORTHWEST FLOW ALOFT AND A GRADUAL WARMING TREND TUE-THU AS UPPER RIDGING MOVES CLOSER TO THE PLAINS. TEMPS BY THE END OF THE PERIOD WILL BE WELL ABOVE NORMAL ONCE AGAIN. DLF && .AVIATION... 415 PM MST THU DEC 29 2011 FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK. VIGOROUS UPPER DISTURBANCE AHEAD OF COLD FRONT BRINGING WIND GUSTS OF 45-50KTS TO THE KMCK TERMINAL RECENTLY. THIS HAS NOW PASSED BUT RADAR SHOWING SHOWERS UPSTREAM WITH WIND GUSTS OF UP TO 45 KTS. FROM 00Z-03Z WILL KEEP SHOWERS IN VICINITY WITH GUSTS OF 35KTS FOR NOW. ONCE THIS MOVES THROUGH SHOULD SEE DECREASING WINDS AND CLOUD COVER. WINDS WILL BECOME WEST AROUND 10KTS BY 03Z BACKING TO THE SOUTHWEST AROUND 10KTS BY 20Z FRIDAY. FOR KGLD WINDS GUSTING TO 35KTS POSSIBLE THROUGH 03Z OR SO BEFORE ALSO BACKING TO THE WEST THEN SOUTHWEST THROUGH THE PERIOD. NOT EXPECTING PRECIP AT THIS TERMINAL PRESENTLY. 007 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MST THU DEC 29 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 230 PM MST THU DEC 29 2011 /330 PM CST THU DEC 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME SOUTHWEST NEBRASKA AND NORTHERN YUMA COUNTY. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL OCCUR BEHIND THE FRONT SATURDAY AFTERNOON. THESE WINDS WILL MAKE DRIVING DIFFICULT IN HIGH PROFILE AND LIGHT WEIGHT VEHICLES. CONTROLLED BURNS ARE NOT RECOMMENDED SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM NON-TSTM WND GST MCCOOK 40.20N 100.62W
12/29/2011 M54 MPH RED WILLOW NE ASOS
&&
007PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND GST 13 NW ST. FRANCIS 39.90N 101.97W
12/29/2011 E55 MPH CHEYENNE KS TRAINED SPOTTER
SPOTTER ESTIMATED WINDS OF 55 TO 60 MPH.
&&
007PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 1 W YUMA 40.12N 102.74W
12/29/2011 M54 MPH YUMA CO PUBLIC
&&
007PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST OBERLIN 39.82N 100.53W
12/29/2011 M52.00 MPH DECATUR KS AWOS
&&
007The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353264, 353265.